Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 69, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 13, 2018, 3:59 PM EDT for Marion County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2018, 3:59 PM EDT (19:59 UTC)
- Expired
- Aug 13, 2018, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, WV
The radar
The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:33 PM EDT | FLASH FLOOD | Rivesville, WV | FLOODING ALONG 1ST ST AS PHARAOH RUN AND RAINFALL EXIT INTO THE MONONGAHELA RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
538
WGUS51 KPBZ 131959
FFWPBZ
WVC049-132300-
/O.NEW.KPBZ.FF.W.0069.180813T1959Z-180813T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
359 PM EDT MON AUG 13 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Marion County in northern West Virginia...
* Until 700 PM EDT.
* At 358 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 1 inch.
ADDITIONAL RAINFALL...Up to 2 inches.
* Some locations that may experience flooding include...
Fairmont... Mannington...
Pleasant Valley... Winfield...
Barrackville... Monongah...
Rivesville... Grant Town...
Farmington... Worthington...
Baxter... Rachel...
This includes Interstate 79 in West Virginia between mile markers
133 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3947 8046 3962 8043 3954 8009 3942 8001
3941 8002
$$1 follow-up statement
450
WGUS71 KPBZ 132132
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
532 PM EDT MON AUG 13 2018
WVC049-132300-
/O.CON.KPBZ.FF.W.0069.000000T0000Z-180813T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion WV-
532 PM EDT MON AUG 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
MARION COUNTY...
At 529 PM EDT, law enforcement reported flash flooding in
Rivesville.
FLASH FLOODING... Occurring.
ESTIMATED RAINFALL... Up to 3 inches.
ADDITIONAL RAINFALL...Light rain only.
Some locations that may experience flooding include...
Fairmont... Mannington...
Pleasant Valley... Winfield...
Barrackville... Monongah...
Rivesville... Grant Town...
Farmington... Worthington...
Baxter... Rachel...
This includes Interstate 79 in West Virginia between mile markers
133 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3947 8046 3962 8043 3954 8009 3942 8001
3941 8002
$$
KramarWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:50 PM EDT, 9 minutes earlier.
Area forecast discussion, Aug 13, 3:50 PM EDT, 9 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 350 PM EDT Mon Aug 13 2018 .SYNOPSIS... Scattered showers and thunderstorms persist through Tuesday. Dry weather should briefly return Wednesday under high pressure. && .NEAR TERM /THROUGH TUESDAY/... 355pm update...quick update to adjust PoPs in line with the latest radar imagery and hires model guidance. Also increased QPF amounts in areas of heavier rain. Temperatures were also changed to account for the ongoing cooling due to all the rain. Previous discussion... Slow moving showers and thunderstorms on the back side of the mid level low pressure will decrease in coverage toward dusk. With spokes of energy rounding the cyclone can not rule out a shower during the overnight period across western Pennsylvania and northern West Virginia. High res models depict what in the cool season is a TROWAL setup along lake erie, thankfully all the rain associated with that feature will stay north of our area. Tuesday will be more of the same scattered showers and storms during the peak heating hours. Column moistens up with PWATS pushing 1.6" and storm motion remaining less than 10 knots. Hard to pinpoint any particular area, but high water remains a threat and confidence in coverage precludes a flash flood watch. The good thing regarding Tuesday is jet dynamics won't be as favorable being on the anticyclonic shear side so coverage won't be numerous. Under morning sunshine temperatures will climb early and top our in the lower 80s much like today. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Once the diurnal trend sets in Tuesday evening showers will dissipate. H5 heights build to 588dm Wednesday, so once any valley fog erodes look for a very warm afternoon. H8 temps approach 16C which corresponds to values in the upper 80s save for the mountains and north of interstate 80. Wednesday will be the only dry day of the week. A digging mid level trough returns moisture /mid and high clouds/ Wednesday night. This should offset fog formation save for the mountains and deeper river valleys. Thursday is a tricky forecast as a baroclinic zone sets up north of Lake Erie with impulses ridging south of it. There will be plenty of moisture to tap for shower and thunderstorm development. Downbursts are possible given delta thete-e values of 20K between 10-20KFT. For now will keep chance pops, largely because atmosphere will be messy with residual outflow boundaries and they are pegging a lot of DCVA pockets. Could see pop numbers increase as we head through the week, but for now, will keep continuity going perhaps a tweak upward over eastern Ohio. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Highlights: - Wet Weather Returns Thursday night - Saturday - Dry Sunday and Monday - Temperatures above normal GEFS/EPS have a good handle on the late week weather system, but diverge on arrival of the next system just beyond day 7. Surface cold front has been pushed back 12 hours from the forecast late last week. It will be crossing Thursday night into Friday. With this timing, potential for severe weather is very low. There will be plenty of clouds not to mention best upper level dynamics cross through the Great Lakes. GEFS has over a 60% probability of greater than 0.01" of rain which is in lock step with forecast, so may tweak pops a smudge higher given increased confidence. After the front crosses Friday morning, mid level trough remains over the region allowing impulses to cross in northwest flow. Will keep chance pops given cooling aloft interacting with daytime heating. A transitory ridge arrives Sunday and Monday allowing dry weather. H8 temps don't move much over the next seven days, so daytime will be in the lower to mid 80s && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Showers and thunderstorms will weaken by 22-24Z as we lose the daytime heating and most of the area is worked over. VFR weather should return area wide by 0Z before MVFR fog develops across airports that experienced a shower this afternoon between 8-14Z. More of the same Tuesday, however there won't be as much coverage with the upper level low pressure off to the east. Best chance of for showers would be north of I80 and terminals in western Pennsylvania. Still don't think if confidence exists to include VC at this time. Winds will be less than 10kts the duration of the forecast. OUTLOOK... Patchy overnight fog is again possible where rain falls and skies can clear. Sub VFR weather is possible Thursday evening into Friday morning with a cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 13, 3:08 AM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 308 AM EDT Mon Aug 13 2018 MDZ001-OHZ050-059-069-PAZ007>009-013>016-020>023-029-031-073>076- WVZ001>004-012-021-509>514-140715- Garrett-Jefferson-Belmont-Monroe-Mercer-Venango-Forest-Lawrence- Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 308 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Scattered to numerous slow moving showers and thunderstorms are expected today. Locally heavy rain could result in isolated flooding, especially in the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048-049-057-058-068-140715- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey- Noble- 308 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 13, 3:12 PM EDT, 47 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 312 PM EDT MON AUG 13 2018 PAZ031-131945- Greene- 312 PM EDT MON AUG 13 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT CENTRAL GREENE COUNTY... At 312 PM EDT, a strong thunderstorm was located over Waynesburg, moving southwest at 5 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Waynesburg... Rogersville... This includes Interstate 79 in Pennsylvania between mile markers 11 and 18. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3998 8025 3994 8011 3981 8013 3991 8036 TIME...MOT...LOC 1912Z 027DEG 6KT 3993 8020 Kramar
Special weather statement, Aug 13, 3:19 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
319 PM EDT MON AUG 13 2018
OHZ050-WVZ001-002-131945-
Jefferson-Brooke-Hancock-
319 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN JEFFERSON...NORTH CENTRAL
BROOKE AND CENTRAL HANCOCK COUNTIES...
At 318 PM EDT, a cluster of strong thunderstorms was located near
New Cumberland, or near Weirton, moving south at 5 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Weirton... Steubenville...
Wellsville... Toronto...
Wintersville... Follansbee...
New Cumberland... Richmond...
Irondale... New Manchester...
Empire... Stratton...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4050 8052 4034 8057 4042 8083 4056 8078
4058 8068 4058 8067 4059 8067 4060 8062
TIME...MOT...LOC 1918Z 012DEG 6KT 4049 8059
KramarSpecial weather statement, Aug 13, 3:28 PM EDT, 31 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 328 PM EDT MON AUG 13 2018 OHZ058-132000- Guernsey- 328 PM EDT MON AUG 13 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT EAST CENTRAL GUERNSEY COUNTY... At 328 PM EDT, a strong thunderstorm was located near Barnesville. the storm is nearly stationary. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Fairview... This includes Interstate 70 in Ohio between mile markers 191 and 198. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4010 8138 4011 8123 4002 8123 3998 8136 TIME...MOT...LOC 1928Z 081DEG 4KT 4006 8126 Kramar
Local storm report, Aug 13, 3:32 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM FLASH FLOOD 2 SE BRYANT 40.55N 79.92W
08/13/2018 ALLEGHENY PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1803372
JDLocal storm report, Aug 13, 3:33 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 2 S EMPIRE 40.48N 80.62W
08/13/2018 M0.88 INCH JEFFERSON OH TRAINED SPOTTER
&&
EVENT NUMBER PBZ1803373
98Local storm report, Aug 13, 3:38 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL JACKSON CENTER 41.27N 80.14W
08/13/2018 M1.00 INCH MERCER PA BROADCAST MEDIA
&&
EVENT NUMBER PBZ1803374
98The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:19 PM EDT | Special Weather Statement | PBZ | Hancock | 26 min |
| Aug 13, 3:33 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock | 27 min |
| Aug 13, 3:37 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock | 23 min |
| Aug 13, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston | 29 min |
| Aug 13, 4:00 PM EDT | Special Weather Statement | PBZ | Brooke, Hancock | 30 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.